Delirium is the most common complication of hospitalization or surgery for older people and its effects can be long-lasting and life-threatening. Research shows it can be minimized and even prevented.
My great-aunt was in and out of the hospital quite a bit during the last few years of her life, usually for a brief one- or two-night stay to address chronic, minor ailments. At the time of check-in, she would be her normal self but over the next twelve hours, she would get more and more disoriented and confused. Her attitude would shift from wittily sarcastic to caustic and downright mean. Sometimes she would hallucinate - especially in the middle of the night - and she would get progressively more argumentative and resistant towards hospital staff and family members holding vigil at her bedside.
She was experiencing delirium and even if you’re not familiar with the term, you’ve probably seen its effects on family members or friends. Grandpa or Grandma arrives at the hospital lucid and centered but rapidly becomes befuddled and disorientated. They hallucinate, develop extreme paranoia and get restless, agitated and combative…all for no apparent reason. Some people slide into themselves, becoming silent, removed and increasingly lethargic. And their sleep-wake cycle may reverse so that they sleep all day and are awake through the night.
Delirium is extremely common. According to an article in the March 2020 issue of Scientific American, delirium affects between 10 and 50 percent of people over age 65 who are in hospital – regardless of whether they are there for surgery or not. In intensive care units, the frequency is much higher, affecting up to 85 percent of people – regardless of how old they are.
The consequences of delirium can be tremendous, especially for people living with dementia, mild cognitive impairments, and other acquired cognitive disabilities.
Doctors often address the immediate symptoms of delirium – hallucinations, agitation, disorientation – by prescribing heavy sedatives or anti-anxiety medications. This causes patients to sleep more and get out of bed less, which increases their risk of developing pneumonia and blood clots. Those that are fortunate enough to get back on their feet again will be more prone to falls.
The consequences of delirium can impact patients well beyond the immediate period of time in the hospital. Rapid cognitive decline following surgery or hospitalization is often seen in patients with mild cognitive impairment or dementia.
What causes delirium and why does cognitive decline often follow? Nobody really knows. It is a bit like the question of the chicken and the egg: researchers have not been able to definitively prove whether delirium itself causes harm to the brain or whether it simply exposes and speeds up existing undiagnosed cognitive issues.
Studies have been unable to determine whether anesthesia triggers delirium or whether it matters which kind of anesthetic (local or general) or sedation (heavy or mild) is used. But what does seem to matter are underlying vulnerabilities like chronic disease, including early-stage acquired cognitive disabilities.
After decades of dismissing delirium as something that “just happens”- especially for older patients – researchers have turned their attention to prevention. As in most cases, an ounce of prevention is worth a pound of cure.
The Hospital Elder Life Program, or HELP, was developed in 1993 to address the problem of delirium. Since then, Dr. Sharon Inouye and her colleagues have developed instruments to recognize and prevent delirium which today are in use in hundreds of hospitals around the world. But no matter how well-trained and well-intentioned hospital administration and staff are, the reality of too many patients and too little time can mean these instruments remain unused and of little value in real life.
As an informed consumer of your health, what steps can you take to address the risks of delirium, based on the tools and methods developed by HELP?
First of all, hydrate, hydrate, hydrate. Proper hydration prior to and during hospitalization is critical to minimize and prevent delirium. Properly hydrating over a period of days, weeks and months is better than waiting until the last minute. And remember that just because there’s water in it, that doesn’t mean it is hydrating! Coffee and tea don’t hydrate you…rather the opposite. And the ice in your cocktail does not count as part of your daily water intake.
Second, make sure that a patient who regularly wears eyeglasses or hearing aids has easy access to these assistive devices while in hospital. For most people, hearing and vision are key tools we use to orient ourselves in our environment. It is especially important while in the hospital to be able to see people and hear what they’re saying.
Third, make sure the patient gets out of bed and walks as soon as possible after a procedure. Of course, defer to physician and nurse orders on the timing and frequency of getting moving again.
Fourth, make sure the patient gets adequate sleep. This can be tough in hospitals, with a never-ending stream of people coming to poke and prod in the middle of the night. But if the patient is over 65 or has some cognitive impairments, work with the charge nurse and other hospital staff to minimize these middle-of-the-night interruptions so they can get a good night's sleep.
Lastly – and perhaps most important – make sure the patient is socially engaged by hospital staff and loved ones. Ideally, a family member, friend, or another familiar face will be at their bedside around the clock. Set up a schedule, take turns, and rotate shifts so when the patient wakes up disoriented and afraid in the middle of the night, they have a familiar face to look at and to remind them of where they are, why they’re there and that everything is going to be okay.
Delirium is a serious and terribly common complication of hospitalization and surgery. The effects of delirium can be long-lasting and even life-threatening. By taking simple precautions based on the HELP protocol, patients can reduce risk and improve outcomes.